Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


NYCSteve
Sep 2, 2004

I have been HIV poz for about 12 years now.

I was diagnosed with AIDS due to esophageal thrush in Nov of '97. Other than that I have not had any of the other common opportunistic diseases.

Toward the end of 2000, due to high lactate levels and mild but chronic fatigue my doctor put me on "holiday." My normal energy returned. I have always been a very active person.

I was on holiday until I was diagnosed with plasmablastic lymphoma of the gingiva in Nov of 2002. I went through the course of CHOP without the prednisone, and then a course of radiation treatments. Pet Scans after treatment, which ended in June of 2003, revealed no signs of the cancer. A recent pet scan likewise was negative. In January of 2003 my doctor put me back on the nucleosides that I was on vacation from (Viread, Ziagen and Viramune).

With each 3 week cycle of chemotherapy I would be knocked out but start to feel normal just as the next chemo was administered. There was a 2 month separation between the end of chemo and the beginning of radiation. During that time I returned to about normal levels of energy.

Radiation tired me but it was about one week after radiation ended that I, within a few days, became enormously fatigued. "Fatigue" is really inadequate. This was radically different than what I experienced in 2000. I became weak! The idea of going to the kitchen seemed impossible.

After almost a year of struggling with my doctor who did not want to treat "fatigue" unless he could attribute it to anemia, hypogonadism, hypothyroidism, nucleoside toxicity or depression I finally got him to look elsewhere (briefly).

The struggle was that I just knew that those were not the causes but he had me just about bed ridden for almost a year before he finally accepted that none of these were the cause (I had many tests including psychiatric interviews to rule out these causes). During the year I brought him one print-out after another about cancer-related fatigue, post-cancer fatigue and even introduced him to Ellen Frances Manzullo, M.D., F.A.C.P. at MD Anderson (they have a clinic for persons with cancer-related fatiguethe first in the Nation. See http://www2.mdanderson.org/depts/oncolog/articles/04/7-8-julaug/7-8-04-dialog.html) whom I was interviewed by, via the telephone, as a result of research I conducted on the internet.

However, he still really wants to attribute my current fatigue to the nucleosides I went back on and had only been on for about 5 months before the fatigue hit. Consequently he changed my regimen to a NRTI Sparing about two months ago. He put me on Kaletra, Reyataz, Norvir and Viramune. I have not experienced any decrease in fatigue as a consequence. However, during the brief period that I got him to look elsewhere, in addition to having him talk with Dr. Manzullo I had him contact persons doing research on fatigue with L-Carnitine that I discovered again by searching the internet. Exasperated by my persistence he had my carnitine level tested, found it was low and prescribed Carnitor about 4 weeks ago. Within 3 days my fatigue went from almost paralyzing weakness to what would be described as the fatigue everyone would probably feel after considerable lack of rest. This is a great improvement but I am still very tired and barely able to walk 2 or three blocks. I have also been going to physical therapy for the fatigue but this doesnt seem to be helping any. Other than going to MD Anderson for an indeterminate amount of time, I dont know what to do now. Fatigue seems like something doctors dont want to touch.

Any suggestions would be greatly appreciated.

Response from Dr. Frascino

Hello NYC Steve,

Thanks for taking the time to write in and share your story.

HIV-related fatigue, like cancer-related fatigue, often seems like "mystery fatigue" to both patients and their physicians. These types of fatigue can defy easy diagnosis or treatment, even as they seep into all corners of our lives, as your story demonstrates. As I have often stated in this forum, HIV-related fatigue (or cancer-related fatigue, for that matter) often requires significant collaborative detective work to figure out what is going on and what to do about it. M.D. Anderson's Fatigue Clinic's "multimodality" approach is exactly what I've been advocating for years. HIV- and cancer-related fatigue is often multifactorial, warranting a thorough evaluation that must comprehensively and systematically investigate all of the various potential underlying causes contributing to this exhausting and distressing symptom.

Certainly attention must be placed on common contributing factors, including:

1. medication toxicities

2. medication side effects

3. anemia

4. hormonal imbalances (hypogonadism, hypothyroidism, adrenal insufficiency)

5. sleep disorders

6. psychological problems (depression, anxiety)

7. unrecognized infections

8. inadequate sleep, diet or exercise

However, in addition to these common causes is a very extensive list of less common causes of fatigue. These less common causes can be challenging to diagnose and treat. Many healthcare providers do not know how to comprehensively evaluate or manage HIV-related fatigue. Some healthcare providers may not be willing to spend the time and effort needed to evaluate a problem that they perceive to be rather inconsequential or insignificant. Often patients are told their fatigue is either psychosomatic or an unavoidable consequence of being infected with HIV.

I'm glad you have been persistent in pushing your provider to evaluate your problem. There is not right or wrong way to discuss fatigue with your doctor. The only wrong thing to do is to not discuss the issue at all or to accept one of the brush-off replies, such as "That's to be expected. It's just part of the disease."

Optimal treatment of HIV-related fatigue requires uncovering all the contributing factors and addressing each one. A variety of pharmacologic and non-pharmacologic therapies are available, such as, respectively, Procrit for HIV-related anemia of chronic disease or optimizing one's nutrition and exercise programs.

I have not seen any recent scientific reports relating to L-carnitine's effect on fatigue. However, there was a recent report in the medical journal "AIDS" pertaining to a related compound acetyl-l-carnitine and it's affect on peripheral neuropathy. It was a report of a British clinical trial that reported that acetyl-l-carnitine improved the symptoms of peripheral neuropathy and promoted nerve regeneration. The authors suggest that this product counteracted nucleoside reverse transcriptase inhibitor (NRTI) toxicity. The hypothesis is that it may reduce mitochondrial DNA damage by a direct antioxidant effect. Could this also help HIV-related fatigue? Only well-designed clinical trials will be able to answer that question. I'll certainly keep you and our forum readers posted as this and other promising therapies are developed.

Steve, if your physician isn't willing to work with you on addressing your fatigue problem, you should consider working with another HIV specialist. Remember that most cases of HIV-related fatigue have more than one underlying cause acting in concert to drain our energy batteries. Good luck getting yours recharged very soon. Keep me posted.

Dr. Bob


Previous
MRSA
Next
KS Chemo Exhausted

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement